Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Raleigh, NC

June 10, 2004Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 10, 2004, 7:58 PM EDT for Chatham County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 7:58 PM EDT (23:58 UTC)
Expired
Jun 10, 2004, 8:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS52 KRAH 102358
SVRRAH
NCC037-110030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER PITTSBORO... MOVING SOUTHEAST AT 40 MPH.  
  DAMAGING WINDS ARE LIKELY WITH THIS STORM. 

* LOCATIONS IMPACTED INCLUDE...
  BYNUM...
  PITTSBORO...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3585 7914 3577 7897 3555 7903 3559 7906
      3563 7911 3563 7914 3557 7921 3577 7942
      3584 7938 3584 7924 3586 7924 3586 7920

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT THU JUN 10 2004

.DISCUSSION...

.TONIGHT...
SO FAR SCOPE VERY QUITE...WITH A FEW CELLS POPPING JUST EAST OF THE
MOUNTAINS...RIGHT ALONG ALONG LEE TROUGH.  AS MENTIONED IN EARLIER
DISCUSSION DRIER NW FLOW APPEARS TO BE KEEPING COVERAGE AT A
MINIMAL. WILL CUT POPS THIS EVENING AND TONIGHT WITH SLIGHT CHANCE
IN THE NW PIEDMONT (CLOSEST TO SURFACE TROUGH) AND ISOLATED
EVERYWHERE ELSE.

.FRIDAY AND FRIDAY NIGHT...

A HOT AND HUMID DAY IN STORE TOMORROW. ADIABATIC COMPRESSION FROM
WESTERLY FLOW ALOFT COUPLED WITH PLENTIFUL SUNSHINE SHOULD WARM
TEMPERATURES IN THE 90S EVERYWHERE. WILL GO SLIGHTLY WARMER THAN
GUIDANCE WITH HIGHS 91 TO 94. WITH DEWPOINTS 70-73...CRITICAL HEAT
INDEX VALUES OF 100-105 WILL BE REACHED. WILL ISSUE AN SPS
ADDRESSING THE SEASONSS FIRST HIGH HEAT INDICES. SHORT-TERM MODELS
DEPICT WEAK SHEAR AXIS THIS IS CURRENTLY PRODUCING THE SHOWERS AND
THUNDERSTORMS OVER WESTERN MISSOURI AND WESTERN ARKANSAS TO MOVE
ACROSS THE CWA LATE TOMORROW AFTERNOON AND TOMORROW NIGHT. THE
SUPPORT ALOFT COUPLED WITH CONTINUATION OF LEE TROUGH TOMORROW WITH
AMPLE INSTABILITY SHOULD SUPPORT CHANCE POPS WITH BEST CHANCE OVER
THE NORTHERN HALF OF CWA. WILL INCREASE POPS TO 40% WITH 30% TO THE
SOUTH.

.SATURDAY...MODELS IN GOOD CONSENSUS WITH TIMING OF BACKDOOR COLD
FRONT ON SATURDAY. NORTHWEST ALOFT AND LACK OF UPPER SUPPORT  WILL
KEEP RAIN CHANCES SLIM. BY 18Z DRY AIR RIDGE WITH STABLE NE FLOW HAS
MOVED INTO PLACE. WILL CONTINUE SMALL CHANCE POPS WITH BEST CHANCE
IN THE SOUTH WHERE GREATER INSTABILITY EXISTS. WILL TRANSITION
CONVECTIVE SHOWERS TO RAIN SHOWERS AS STABLE AIR BUILDS FROM
NORTHEAST TO SOUTHWEST DURING THE AFTERNOON. MUCH COOLER SATURDAY
WITH HIGHS 84 TO 88.

SUNDAY...SURFACE HIGH PRESSURE GRADUALLY SHIFTS OFFSHORE LATE IN THE
DAY WHILE UPPER RIDGE ALOFT CONTINUES TO AMPLIFY. HAVE REMOVED POPS
SUNDAY WITH LACK OF TRIGGER AND INSTABILITY REMAINING SOUTH OF CWA.
NE TO E FLOW WILL KEEP TEMPERATURES BELOW NORMAL WITH 80-85.

MONDAY THROUGH THURSDAY...

EXPECT A RETURN TO TYPICAL SUMMER CONVECTION MONDAY AS FRONTAL
BOUNDARY LIFTS BACK NORTH OR WASHES OUT. THUS EXPECT SCATTERED
AFTERNOON AND EVENING CONVECTION. THEN COLD FRONT APPROACHES
FROM THE WEST TUESDAY INTO WEDNESDAY. STILL SOME TIMING DIFFERENCES
AS TO HOW FAST FRONT MOVES THROUGH. BOTH GFS/ECMWF HAVE FRONT EAST
OF AREA LATE WEDNESDAY. CONTINUE CHANCE FOR CONVECTION THROUGH
WEDNESDAY. HIGH PRESSURE BUILDING OVER THE AREA THURSDAY RESULTING
DRY WEATHER. ADJUSTMENTS WERE MADE TO THE WINDS BASED ON FRONT
THROUGH THE AREA BY THURSDAY MORNING...SO BOROUGH WINDS AROUND TO
NORTHWEST BY WEDNESDAY NIGHT...MORE NORTHERLY ON THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

BL/AS/RA
Hazardous weather outlook, Jun 10, 5:54 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT THU JUN 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100954-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
554 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 10, 2:55 PM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT THU JUN 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
255 PM EDT THU JUN 10 2004

...HOT TEMPERATURES AND INCREASING HUMIDITY WILL RESULT IN HIGH HEAT
INDEX ACROSS CENTRAL NORTH CAROLINA FRIDAY...

HOT TEMPERATURES ALONG WITH HIGH HUMIDITIES ON FRIDAY..WILL RESULT
IN HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. AFTERNOON
TEMPERATURES ON FRIDAY ARE EXPECTED TO CLIMB INTO THE LOWER 90S
ACROSS MUCH OF CENTRAL NORTH CAROLINA. THE HOTTEST TEMPERATURES ARE
EXPECTED OVER THE SANDHILLS...COASTAL PLAIN AND EASTERN PIEDMONT.
THE HEAT INDEX VALUES ARE EXPECTED TO REACH 100 DEGREES OVER THE
NORTHWEST PIEDMONT WHICH INCLUDES THE TRIAD AREA. HEAT INDEX VALUES
BETWEEN 100 AND 105 DEGREES ARE EXPECTED OVER THE EASTERN
PIEDMONT...SANDHILLS AND COASTAL PLAIN WHICH INCLUDES THE TRIANGLE
AREA...FAYETTEVILLE AND ROCKY MOUNT WILSON AREAS.

HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO
THE ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING
OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE
ALL POSSIBLE AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS
ARE NOT TAKEN.

BE SURE TO LIMIT YOUR TIME OUTDOORS FRIDAY... AND STAY OUT OF
THE SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OUTSIDE... TAKE
FREQUENT BREAKS IN AIR CONDITIONING. DRINK PLENTY OF WATER TO
STAY HYDRATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AS/RA/BL
Special weather statement, Jun 10, 5:37 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT THU JUN 10 2004

NCZ021-038-102230-
DAVIDSON NC-FORSYTH NC-
537 PM EDT THU JUN 10 2004

...SCATTERED THUNDERSTORMS OVER NORTHWEST NORTH CAROLINA...

AT 537 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN ABOUT 5 MILES NORTHWEST OF PFAFFTOWN IN NORTHWEST FORSYTH
COUNTY... OR ABOUT 15 MILES NORTHWEST OF WINSTON-SALEM. THIS STORM
WAS MOVING TO THE SOUTH-SOUTHEAST AT 30 MPH AND WILL AFFECT
LEWISVILLE... PFAFFTOWN... WEST SIDE OF WINSTON-SALEM... AND
CLEMMONS THROUGH 615 PM. OCCASIONAL LIGHTNING... GUSTY WIND TO 40
MPH FROM THE NORTH... AND BRIEF HEAVY RAIN WILL OCCUR. ANOTHER
STRONG THUNDERSTORM OVER WESTERN SURRY COUNTY... 5 MILES WEST OF
DOBSON... WILL AFFECT ELKIN AND MOUNTAIN PARK THROUGH 630 PM... WITH
FREQUENT LIGHTNING AND VERY HEAVY RAINFALL AS IT MOVES SOUTH AT 30
MPH.

SEEK A SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
SWIMMING POOLS... OPEN FIELDS... AND INTO A STURDY SHELTER.

BADGETT
Special weather statement, Jun 10, 7:06 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT THU JUN 10 2004

NCZ023>025-039>041-074>077-110001-
ALAMANCE NC-CHATHAM NC-DURHAM NC-HARNETT NC-LEE NC-MONTGOMERY
NC-MOORE NC-ORANGE NC-RANDOLPH NC-WAKE NC-
706 PM EDT THU JUN 10 2004

...SCATTERED THUNDERSTORMS OVER THE CENTRAL PIEDMONT...

AT 706 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER
PORTIONS OF RANDOLPH... ALAMANCE... ORANGE... AND WAKE COUNTIES. THE
STRONGEST THUNDERSTORMS WERE OVER THE RALEIGH-DURHAM AIRPORT
LOCATION... NEAR HIGH POINT... AND 15 MILES WEST OF ASHEBORO. THESE
STORMS WERE MOVING SOUTHEAST AT 35 MPH AND WILL AFFECT RALEIGH...
PITTSBORO... JORDAN LAKE... AND ASHEBORO THROUGH 745 PM.

GUSTY WINDS OF 30 TO 40 MPH... FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN WILL OCCUR WITH THESE STORMS.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
SWIMMING POOLS AND AWAY FROM OPEN FIELDS.

PWB/MWS
Special weather statement, Jun 10, 7:44 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT THU JUN 10 2004

NCZ039-040-074>077-086-088-110045-
CHATHAM NC-CUMBERLAND NC-HARNETT NC-HOKE NC-LEE NC-MONTGOMERY
NC-MOORE NC-RANDOLPH NC-
744 PM EDT THU JUN 10 2004

...SCATTERED THUNDERSTORMS OVER THE CENTRAL PIEDMONT...

AT 750 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER
PORTIONS OF RANDOLPH AND CHATHAM COUNTIES. THE STRONGEST STORMS WERE
OVER GUM SPRINGS AND PITTSBORO. THESE STORMS WERE MOVING SOUTHEAST
AT 35 MPH AND WILL AFFECT MERY OAKS... NEW HILL... HOLLY SPRINGS...
AND BLACKNET THROUGH 830 PM.

GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN WILL OCCUR WITH THESE STORMS.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
SWIMMING POOLS AND AWAY FROM OPEN FIELDS.

MWS
Special weather statement, Jun 10, 7:50 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT THU JUN 10 2004

NCZ010-011-026>028-043-110045-
EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-NASH NC-WARREN NC-WILSON NC-
750 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORMS OVER THE NORTHERN COASTAL PLAIN...

AT 750 PM... RADAR INDICATED STRONG THUNDERSTORMS EXTENDING ACROSS
SOUTHERN WARREN... HALIFAX... NORTHEAST NASH... AND EDGECOMBE
COUNTIES. THE STRONGEST STORMS WERE LOCATED NEAR MEDIC MOUNTAIN
STATE PARK... ENFIELD... SCOTLAND NECK... GOLD ROCK AND DORTCHES.
THESE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 35 MPH AND WILL
AFFECT THE ROCKY MOUNT... TARBORO AND SCOTLAND NECK AREAS THROUGH
830 PM.

FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND VERY HEAVY RAIN
WILL ACCOMPANY THESE STORMS.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
OPEN FIELDS AND SWIMMING POOLS.

BADGETT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.